Iowa, 2007Cold in Iowa, February 3, 2007
February 3, 2007 · NWS OAX · 4 events in 4 counties and zones
Wind chill values fell to 20 below to 30 below zero for the second consecutive night over western Iowa. Low temperatures fell to 5 below to 15 below over the region as northwest winds around 10 mph persisted.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Wind chill values fell to 20 below to 30 below zero for the second consecutive night over western Iowa. Low temperatures fell to 5 below to 15 below over the region as northwest winds around 10 mph persisted.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Feb 3, 3:05 AM CST, 55 minutes earlier.
Area forecast discussion, Feb 3, 3:05 AM CST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
305 AM CST SAT FEB 3 2007
.DISCUSSION...
TEMPERATURES WILL PROVIDE THE PRIMARY FORECAST CHALLENGES THE NEXT
FEW DAYS...BUT WILL ALSO NEED TO LOOK AT CHANCE FOR PCPN. SURFACE
ANALYSIS AT 09Z SHOWED THAT COLD FRONT HAD PASSED THROUGH ALL OF
THE AREA AND THAT COLD RIDGE OF HIGH PRESSURE EXTENDED FM ALBERTA
AND SASKATCHEWAN DOWN INTO WESTERN KANSAS. WATER VAPOR LOOP SHOWED
STRONG MID TROPOSPHERIC RIDGE STILL IN PLACE FROM JUST OFF THE WEST
COAST OF THE U.S. UP INTO THE YUKON TERRITORY. THE STRONG CYCLONIC
VORTEX WAS OVER ONTARIO CANADA AND SEEMED TO BE DRIFTING EAST. THE
STRONGEST WINDS AT JETSTREAM LEVEL STRETCHED FROM TEXAS NORTHEAST
INTO THE MID ATLANTIC. 850 MB PLOT FROM 00Z SHOWED TEMPERATURES IN
THE MINUS 20S C OVER MINNESOTA...NORTH DAKOTA AND EASTERN SOUTH
DAKOTA. TEMPERATURES YESTERDAY ENDED UP WARMER THAN EXPECTED...AND
MOS GUIDANCE DID NOT TURN OUT THAT BAD. TODAY...IT WILL BE COLDER
AS MODIFIED ARCTIC AIRMASS SETTLES IN. LEFT HIGHS PRETTY CLOSE TO
PREVIOUS FORECAST...RANGING FROM SINGLE DIGITS NORTH TO THE TEENS
SOUTH. IR SATELLITE LOOPS DID SHOW SOME CLOUDINESS UPSTREAM. 00Z
VERSIONS OF THE NAM AND GFS BOTH INDICATED SOME INCREASE IN LOW
LEVEL MOISTURE TODAY...MAINLY BELOW 850 MB...AND FAIRLY STEEP
LAPSE RATES UP TO 850 MB BY NOON. DAY SHIFT WILL NEED TO MONITOR
FOR MORE CLOUD DEVELOPMENT THAN WHAT IS CURRENTLY EXPECTED. LEFT
MENTION OF ANY FLURRIES OUT FOR NOW...EXCEPT IN THE FAR NORTH
EARLY THIS MORNING.
WIND CHILL ADVISORY WAS ISSUED YESTERDAY AND WILL LET IT RIDE AS
ISSUED THROUGH 10 AM THIS MORNING. VALUES WERE AT OR CLOSE TO
THE ADVISORY CRITERIA AS OF 09Z. TEMPERATURES WILL CONTINUE TO
GET COLDER FOR SEVERAL MORE HOURS...THOUGH WINDS MAY RELAX SOME.
TONIGHT...HIGH PRESSURE RIDGE AT THE SURFACE SHOULD DOMINATE AND
BRING MOSTLY CLEAR SKIES. EXPECT LOWS IN THE SINGLE DIGITS BELOW
ZERO CENTRAL AND NORTHERN ZONES...BUT ZERO TO 5 ABOVE SOUTH. SOME
FLURRIES COULD OCCUR OVER PARTS OF SERN NE TONIGHT. ON SUNDAY...
SURFACE PRESSURE CONTINUES TO RISE AS RIDGE BUILDS DOWN INTO THE
AREA FROM THE NORTH. 00Z GFS INDICATED 1000-500 MB THICKNESS
VALUES AND 850 MB TEMPERATURES WOULD BE WARMER SUNDAY...COMPARED
TO TODAY. WENT WITH HIGHS ON SUNDAY ABOUT THE SAME AS THOSE TODAY
OR JUST SLIGHTLY WARMER.
GFS HAS BEEN SHOWING POTENTIAL FOR LIGHT PCPN IN SOUTH/SOUTHEAST
RETURN FLOW WITH WARM AIR ADVECTION PATTERN FOR SEVERAL MODEL
RUNS NOW. WILL MENTION POTENTIAL FOR SOME FLURRIES OVER PARTS OF
THE WESTERN ZONES SUNDAY NIGHT AND MONDAY. AT THIS TIME...DECIDED
TO ADD SOME LOW POPS FOR SNOW MONDAY NIGHT INTO TUESDAY. WILL
NEED TO MONITOR FORECAST SOUNDINGS AS WE GET CLOSER...BECAUSE IT
LOOKS LIKE WE COULD SEE SOME MIXED PCPN MONDAY NIGHT AS A WEDGE
OF WARMER AIR WORKS ITS WAY IN AROUND 850 MB.
REALLY DID NOT MAKE MANY CHANGES BEYOND TUESDAY...OTHER THAN SOME
MINOR BLENDING.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...WIND CHILL ADVISORY UNTIL 10 AM CST THIS MORNING FOR NEZ011-012-
015>018-030>034-042>045-052-053.
IA...WIND CHILL ADVISORY UNTIL 10 AM CST THIS MORNING FOR IAZ043-055-
056-069-079-080-090-091.
&&
MILLERHazardous weather outlook, Feb 2, 5:09 PM CST, 10 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
509 PM CST FRI FEB 2 2007
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-052-053-031200-
ANTELOPE-BOONE-BURT-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-FREMONT IA-
HARRISON IA-KNOX-MADISON-MILLS IA-MONONA IA-MONTGOMERY IA-PAGE IA-
PIERCE-PLATTE-POTTAWATTAMIE IA-SARPY-SHELBY IA-STANTON-THURSTON-
WASHINGTON-WAYNE-
509 PM CST FRI FEB 2 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.
.DAY ONE...TONIGHT AND SATURDAY
COLD TEMPERATURES AND NORTHWEST WINDS AT 10 TO 20 MPH WILL
PRODUCE WIND CHILL VALUES FROM 15 BELOW TO 29 BELOW ZERO AFTER
MIDNIGHT THROUGH MID MORNING. THE COLD WIND CHILLS ARE EXPECTED
MAINLY ALONG AND NORTH OF A LINE FROM DAVID CITY TO FREMONT TO OMAHA
TO CLARINDA IOWA.
.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY
SEVERAL SURGES OF ARCTIC AIR WILL MOVE ACROSS THE OUTLOOK AREA
THROUGH EARLY NEXT WEEK. THIS WILL RESULT IN VERY COLD TEMPERATURES
THROUGH MUCH OF THE PERIOD...WITH NIGHTTIME LOWS IN THE SINGLE
DIGITS ABOVE AND BELOW ZERO. WIND CHILL VALUES FROM 10 BELOW TO
30 BELOW WILL BE COMMON DURING THE LATE NIGHT AND EARLY MORNING
HOURS...ESPECIALLY SATURDAY NIGHT AND SUNDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR SATURDAY.
NEZ050-051-065>068-078-088>093-031200-
BUTLER-CASS-GAGE-JEFFERSON-JOHNSON-LANCASTER-NEMAHA-OTOE-PAWNEE-
RICHARDSON-SALINE-SAUNDERS-SEWARD-
509 PM CST FRI FEB 2 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEASTERN NEBRASKA.
.DAY ONE...TONIGHT AND SATURDAY
COLD TEMPERATURES AND NORTHWEST WINDS AT 10 TO 20 MPH WILL
PRODUCE WIND CHILL VALUES FROM 10 BELOW TO 20 BELOW ZERO AFTER
MIDNIGHT THROUGH MID MORNING.
.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY
SEVERAL SURGES OF ARCTIC AIR WILL MOVE ACROSS THE OUTLOOK AREA
THROUGH EARLY NEXT WEEK. THIS WILL RESULT IN VERY COLD TEMPERATURES
THROUGH MUCH OF THE PERIOD...WITH NIGHTTIME LOWS IN THE SINGLE
DIGITS ABOVE AND BELOW ZERO. WIND CHILL VALUES FROM 10 BELOW TO
30 BELOW WILL BE COMMON DURING THE LATE NIGHT AND EARLY MORNING
HOURS...ESPECIALLY SATURDAY NIGHT AND SUNDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR SATURDAY.
GRIFFIS
Cold/Wind Chill, Monona
- When
- February 3, 4:00 AM CST to 10:00 AM CST
- Where
- Monona forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 42.052, -95.960 (the zone’s center; the record gives no point)
Low temperatures that fell to 5 below to 15 below and northwest winds of 10 to 15 mph produced wind chill values that fell to 20 below to 25 below zero. These cold wind chill readings prevailed from around 4 am through 1000 am before moderating slightly.
Cold/Wind Chill, Shelby
- When
- February 3, 4:00 AM CST to 10:00 AM CST
- Where
- Shelby forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 41.685, -95.310 (the zone’s center; the record gives no point)
Low temperatures that fell to 5 below to 15 below and northwest winds of 10 to 15 mph produced wind chill values that fell to 20 below to 25 below zero. These cold wind chill readings prevailed from around 4 am through 1000 am before moderating slightly.
Cold/Wind Chill, Harrison
- When
- February 3, 5:00 AM CST to 10:00 AM CST
- Where
- Harrison forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 41.683, -95.817 (the zone’s center; the record gives no point)
Low temperatures that fell to 5 below to 15 below and northwest winds of 10 to 15 mph produced wind chill values that fell to 20 below to 25 below zero. These cold wind chill readings prevailed from around 5 am through 1000 am before moderating slightly.
Cold/Wind Chill, Pottawattamie
- When
- February 3, 6:00 AM CST to 9:00 AM CST
- Where
- Pottawattamie forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 41.337, -95.542 (the zone’s center; the record gives no point)
Low temperatures that fell to 5 below to 15 below and northwest winds of 10 to 15 mph produced wind chill values that fell to 20 below to 25 below zero. These cold wind chill readings prevailed from around 6 am through 9 am before moderating slightly.
- Cold/Wind Chill
- Cold or wind chill below warning criteria that caused deaths, injuries or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Michigan, February 3 to 6, 20071 death · 170 injured · $425,000 · 17 events
- Extreme Cold in Massachusetts, February 3 to 4, 20071 death · 1 event
- Cold in Wisconsin, February 3 to 6, 2007$141,000 · 14 events
- Extreme Cold in North Dakota, February 3, 200718 events
- Winter Weather in Kentucky, February 3 to 4, 200717 events
- Extreme Cold in Minnesota, February 3 to 5, 200715 events
- Extreme Cold in Pennsylvania, February 3 to 6, 200713 events
- Cold in Nebraska, February 3, 200712 events
- Winter Weather in Missouri, February 3 to 4, 200710 events
- High Surf in Hawaii, February 3 to 4, 20079 events
- Winter Weather in Illinois, February 3 to 4, 20077 events
- Cold in Wisconsin, February 3 to 5, 20076 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 6986, 6987, 6988, 6989.